Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Nilpotent inverse semigroups with central idempotents

Authors: G. Kowol and H. Mitsch
Journal: Trans. Amer. Math. Soc. 271 (1982), 437-449
MSC: Primary 20M10
MathSciNet review: 654843
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An inverse semigroup $ S$ with central idempotents, i.e. a strong semilattice of groups, will be called nilpotent, if it is finite and if for each prime divisor $ {p_i}$ of the orders of the structure groups of $ S$ the sets $ {P_i} = \{ s \in S\vert o(s) = p_i^{{k_s}},\,{k_s} \geqslant 0\} $ are subsemigroups of $ S$. If $ S$ is a group, then $ {P_i}$ are exactly the Sylow $ {p_i}$-subgroups of the group. A theory similar to that given by W. Burnside for finite nilpotent groups is developed introducing the concepts of ascending resp. descending central series in an inverse semigroup, and it is shown that almost all of the well-known properties of finite nilpotent groups do hold also for the class of finite inverse semigroups with central idempotents.

References [Enhancements On Off] (What's this?)

  • [1] A. H. Clifford, Semigroups admitting relative inverses, Ann. of Math. (2) 42 (1949), 1037-1049. MR 0005744 (3:199c)
  • [2] A. H. Clifford and G. B. Preston, The algebraic theory of semigroups. Vol. I, Amer. Math. Soc., Providence, R.I., 1967. MR 0218472 (36:1558)
  • [3] J. M. Howie, An introduction to semigroup theory, Academic Press, New York, 1976. MR 0466355 (57:6235)
  • [4] -, The maximum idempotent-separating congruence on an inverse semigroup, Proc. Edinburgh Math. Soc. (2) 14 (1964/65), 71 -79. MR 0163976 (29:1275)
  • [5] B. Huppert, Endliche Gruppen. I, Springer-Verlag, Berlin and New York, 1967. MR 0224703 (37:302)
  • [6] G. Lallement, Congruences et équivalences de Green sur un demigroup régulier, C. R. Acad. Sci. Paris Ser. A 262 (1966), 613-616. MR 0207872 (34:7686)
  • [7] H. Mitsch, $ N$-simple inverse semigroups, Math. Japon. 26 (1981), 349-358. MR 634907 (84c:20071)
  • [8] M. Petrich, Congruences on inverse semigroups, J. Algebra 55 ( 1978), 231-256. MR 523456 (80d:20055)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20M10

Retrieve articles in all journals with MSC: 20M10

Additional Information

Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society